Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 111, NWS Pittsburgh, PA

June 2, 2019Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 2, 2019, 2:16 PM EDT for Preston County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2019, 2:16 PM EDT (18:16 UTC)
Expired
Jun 2, 2019, 3:00 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 12:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:37 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 2, 1:37 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Sun Jun 2 2019

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon with a
crossing cold front. Dry conditions return early next week with much
cooler temperatures. Temperatures will warm to near normal and
precipitation chances return on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the mid morning update just made some cosmetic changes to the
forecast and smoothed out timing of precipitation. The radar is
relatively quiet as of 10am but expect that showers will start
redeveloping in the next 1-2 hours as a result of daytime heating.
Previous discussion follows.

An upper low and will drop south over the eastern Great Lakes today
as an associated cold front crosses the region late morning and this
afternoon. For some the morning precipitation may be it for the
day. Areas south and east of PGH will see the best chances for
scattered afternoon convection as a broken line of showers and
thunderstorms accompany the cold front as it passes. Drier air moving
in behind the front will bring an end to convection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Colder northwest flow after the trough passage will lead to drier
weather and below normal temperatures this evening through Tuesday.
A turbulent boundary layer will help mitigate some cooling Sunday
night into Monday, but that won't be the case Monday night into
Tuesday due to increasing sfc high pressure. Combined with clearer
skies and dewpoints dropping to the low 30s, there is potential for
near freezing temperatures to develop in valley areas across the
eastern ridges. Widespread frost is not expected to develop, but cold
prone valleys may want to monitor forecast trends.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An unsettled weather pattern will return by mid-week that will
result in near normal temperature plus periods of showers and
thunderstorms.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms will accompany a cold front as it crosses
this afternoon. Most of the thunderstorms will be confined to areas
south and east of PIT where better instability lies. Have used
VCSH/VCTS wording accordingly. MGW has a good chance of a direct hit
by a storm based on radar, and have a brief window of IFR visibility
possibilities here. Otherwise, VFR/MVFR ceilings will be the rule
through the afternoon.

Skies will clear tonight behind the front as much drier air moves in,
with VFR conditions expected from late evening through Monday. West
wind will shift northwest behind the front, with some 15 to 20 knot
gusts possible by midday Monday.

.Outlook...
Restrictions may return by midweek with an approaching Great Lakes
low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 2, 11:43 AM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1143 AM EDT Sun Jun 2 2019

MDZ001-OHZ069-PAZ016-021>023-029-031-073>076-WVZ003-004-012-021-
509>514-031545-
Garrett-Monroe-Jefferson PA-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1143 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms ahead of a cold front may produce isolated
instances of large hail or damaging wind this afternoon and evening.
Also, downpours on saturated ground could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-PAZ007>009-013>015-020-WVZ001-002-
031545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Hancock-Brooke-
1143 AM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 12:33 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1233 PM EDT Sun Jun 2 2019

MDZ001-021700-
Garrett-
1233 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHWESTERN GARRETT COUNTY...

At 1233 PM EDT, a strong thunderstorm was located near Loch Lynn
Heights, or near Mountain Lake Park, moving east at 35 mph.

Hail of up to the size of a nickle is possible with this storm.

Locations impacted include...
Mountain Lake Park...             Oakland...
Bayard...                         Loch Lynn Heights...
Deer Park...                      Redhouse...
Gorman...                         Gormania...
Wilson...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3928 7948 3945 7941 3940 7917 3939 7916
      3939 7920 3936 7922 3936 7926 3934 7925
      3934 7927 3930 7929 3930 7933 3925 7940
TIME...MOT...LOC 1633Z 288DEG 32KT 3934 7935

CL
Special weather statement, Jun 2, 12:57 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT Sun Jun 2 2019

OHZ069-WVZ012-021730-
Monroe-Wetzel-
1257 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
CENTRAL MONROE AND WESTERN WETZEL COUNTIES...

At 1256 PM EDT, a strong thunderstorm was located near Woodsfield,
moving east at 15 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Woodsfield...                     Paden City...
Sardis...                         Clarington...
Lewisville...                     Cameron...
Antioch...                        Stafford...
Graysville...                     Laings...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3964 8128 3976 8127 3982 8087 3959 8088
      3958 8089 3961 8095 3958 8099
TIME...MOT...LOC 1656Z 271DEG 12KT 3970 8120
Special weather statement, Jun 2, 1:33 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
133 PM EDT Sun Jun 2 2019

WVZ012-021-509-021815-
Marion-Monongalia-Wetzel-
133 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...WETZEL AND WESTERN MARION
COUNTIES...

At 133 PM EDT, a strong thunderstorm was located over Pine Grove, or
9 miles southeast of New Martinsville, moving east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Mannington...                     Pine Grove...
Jacksonburg...                    Smithfield...
Grangeville...                    Wileyville...
Big Run...                        Reader...
Folsom...                         Knob Fork...
Porters Falls...                  Metz...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3949 8072 3953 8076 3953 8078 3956 8080
      3968 8077 3965 8029 3944 8034 3947 8049
      3943 8054
TIME...MOT...LOC 1733Z 283DEG 30KT 3958 8070

SKH
Special weather statement, Jun 2, 1:35 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
135 PM EDT Sun Jun 2 2019

PAZ031-075-076-WVZ509>511-021815-
Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and
Northwestern Preston-Monongalia-Preston-
135 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE...
NORTHEASTERN MONONGALIA AND NORTH CENTRAL PRESTON COUNTIES...

At 135 PM EDT, a strong thunderstorm was located near Cassville, or
near Star City, moving east at 35 mph.

Small hail is possible with this storm.

Locations impacted include...
Morgantown...                     Point Marion...
Fairchance...                     Smithfield...
Bobtown...                        Greensboro...
Brandonville...                   Mount Morris...
Bruceton Mills...                 Laurel Run...
Cheat Lake...                     Clifton Mills...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 8 and 23.
  Interstate 79 in Pennsylvania between mile markers 0 and 7.
  Interstate 79 in West Virginia between mile markers 159 and 160.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3972 8012 3982 8010 3981 7958 3959 7966
TIME...MOT...LOC 1735Z 283DEG 30KT 3975 8003

SKH
Local storm report, Jun 2, 1:50 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             SARDIS                  39.62N  80.91W
06/02/2019  E1.00 INCH       MONROE             OH   PUBLIC

            A MIX OF NICKET AND QUARTER HAIL.

&&

EVENT NUMBER PBZ1902260

SKH
Special weather statement, Jun 2, 2:15 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
215 PM EDT Sun Jun 2 2019

MDZ001-PAZ075-076-WVZ509>512-021845-
Garrett-Fayette Ridges-Fayette-Eastern Preston-Ridges of Eastern
Monongalia and Northwestern Preston-Monongalia-Preston-
215 PM EDT Sun Jun 2 2019

...A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT NORTHWESTERN GARRETT...SOUTH CENTRAL
FAYETTE... NORTHEASTERN MONONGALIA AND NORTHERN PRESTON COUNTIES...

At 213 PM EDT, a cluster of strong thunderstorm was located 7 miles
east of Point Marion, or 11 miles south of Uniontown, moving
southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Morgantown...                     Kingwood...
Farmington...                     Point Marion...
Friendsville...                   Brookhaven...
Fairchance...                     Smithfield...
Albright...                       Markleysburg...
Brandonville...                   Bruceton Mills...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 14.
  Interstate 68 in West Virginia between mile markers 8 and 32.

LAT...LON 3969 7924 3942 7964 3970 7995 3973 7991
      3987 7977 3975 7940 3974 7941 3973 7939
      3972 7939 3972 7933
TIME...MOT...LOC 1813Z 313DEG 14KT 3974 7976

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:17 AM EDTAreal Flood AdvisoryPBZBeaver, Butler, Lawrence3 hr
Jun 2, 4:45 AM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jun 1, 11:03 PM EDTFlash Flood WarningPBZCarroll, Columbiana3 hr
Jun 2, 2:21 AM EDTSpecial Weather StatementPBZCoshocton24 min
Jun 2, 2:48 AM EDTSpecial Weather StatementPBZCoshocton27 min
Jun 2, 3:52 AM EDTSpecial Weather StatementPBZBelmont23 min
Jun 2, 12:57 PM EDTSpecial Weather StatementPBZMonroe33 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble56 min
Jun 2, 1:33 PM EDTSpecial Weather StatementPBZWetzel42 min
Jun 2, 1:35 PM EDTSpecial Weather StatementPBZMonongalia40 min
Jun 2, 2:15 PM EDTSpecial Weather StatementPBZPreston30 min
Jun 2, 2:24 PM EDTSpecial Weather StatementPBZTucker36 min
Jun 2, 2:31 PM EDTSpecial Weather StatementPBZPreston29 min
Jun 2, 2:34 PM EDTSevere Thunderstorm WarningPBZPreston26 min
Jun 2, 2:54 PM EDTSevere Thunderstorm WarningPBZTucker36 min
Jun 2, 3:14 PM EDTSpecial Weather StatementPBZPreston31 min
Jun 2, 3:29 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker33 min
Jun 2, 3:50 PM EDTSpecial Weather StatementPBZTucker25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.